Sandoz morphine label mix-up prompts recall
Health Canada says 57,000 vials being recalled
Sandoz Canada is recalling 57,000 vials of injectable morphine after a hospital found several ampules of a powerful heart drug had been erroneously packaged with the painkiller, Health Canada says.
The federal department had warned hospitals across the country late Wednesday to "quarantine" a specific batch of morphine made by Sandoz after the packaging mix-up was discovered by an unidentified Toronto hospital.
The single 10-vial package contained six ampules of 2 mg/ml morphine and four ampules of 0.2 mg/ml isoproterenol hydrochloride — a powerful adrenalin drug used in cardiac arrest patients to help restart the heart.
"So out of the 57,000 vials that were sold, they are going to ask hospitals, pharmacists, other customers to send them back," Steve Outhouse, spokesman for federal Health Minister Leona Aglukkaq, said Thursday.
"They're going to recall whatever is remaining of the 57,000 that are out there," he said from Ottawa. "Some of them would already have been used because they went out earlier this month."
Another 103,000 vials are still in the Sandoz warehouse, and the company will thoroughly inspect the drugs before repackaging them with an updated label, Outhouse said.
Sandoz said Friday that it is undertaking a visual inspection of all quarantined product prior to it being released.
"All visually inspected product will be clearly marked with a sticker and supplied to the market as quickly as possible," the company said. "Patients should consult their health-care professional in the event of any concern."
Sandoz Canada resident Michel Robidoux hinted the recall may further delay restocking efforts. "Although we are currently facing a challenging supply situation, we must take all measures to ensure patient safety at all times."
Only one 10-vial package of the morphine appears to have been affected by the packaging error, said Dr. Robert Cushman, head of Health Canada's biologic and genetic therapies directorate.
"We're just talking about a single package that to date has been identified. We haven't had a report of any others," Cushman said.
Each vial in the cellphone-sized box was properly labelled; the labels for the two drugs have different colouring and wording, he said.
"Two drugs got into one package that was labelled morphine. It's been confirmed that the morphine was in the morphine vial and the isoproterenol was in the isoproterenol vial."
Cushman said there have been no reports of harm to patients as a result of the drug mix-up, which he suggested could have occurred when workers packaging the drugs at the company's Boucherville, Que., plant switched from morphine to isoproterenol.
Inadvertent use of isoproterenol hydrochloride instead of morphine could result in serious health effects.
Not only would patients not receive the intended dose of the potent painkiller, but isoproterenol hydrochloride is associated with a risk of life-threatening abnormal heart rhythms.
Isoproterenol hydrochloride, which has physiological effects similar to those of the stimulating hormone epinephrine, is a powerful cardiac drug that could seriously harm or prove fatal if given by accident to a patient with an underlying heart condition.
"I think what this has also called attention to is that people really look at these packages," Cushman said. "Due diligence and precaution requires that the hospitals and the pharmacies and the clinicians look at this very closely."
Sandoz Canada, which supplies the majority of injectable medications used in Canada — among them painkillers, anti-nausea medications and antibiotics — is at the centre of a national drug shortage caused by quality-control problems at its plant.